Thursday, May 12, 2016

Side effects to immunotherapy....Part 4....

...and that's not even counting my own personal reports. As more of us take immunotherapies (ipi, anti-PD1...both Nivo/Opdivo and Pembro/Keytruda...as well as various combo's) the more we learn about various side effects. Problems with skin lesions...from itching to rashes to vitiligo isn't exactly news.  However, muscle break-down, bullous/blistered lesions of both the skin and mucus membranes, kinda is!!  Thyroid problems...usually overactive leading to inadequate production of needed hormones have long been noted. Colitis, arthralgias and pneumonitis have been associated risks from the start.  However we are learning that lots of organs can be at risk for generalized inflammation that impedes their function....from the kidneys to the liver to the heart.  Different sorts of colitis can occur in the gut.  The brain can be affected in various ways but encephalitis has certainly occurred.  Inner ear problems can range from ringing in the ears (tinnitus) to actual hearing loss.  A dear one of mine has been dealing with lowered white cell counts similar to that experienced by old-time chemo patients that has finally been attributed to anti-PD1.  Again....not to frighten anyone away from the best treatment options melanoma patients have had....EVER!!!  But...to help keep you aware of the possibilities...so that should you feel any of these side effects may be something you are going through.....TALK TO YOUR DOC!!!  The sooner the better.  For as we have taught the Big Dogs the downside of immunotherapy....docs have also learned how to manage it much better!!!

Prior reports:  
Fasciitis and encephalopathy after anti-PD1 
Immune reactions with anti-pd1 can be serious! 
More serious side effects with anti-pd1 

And now there are these.....


Autoimmune Dermatologic Toxicities from Immune Checkpoint Blockade with anti-PD-1 Antibody Therapy: A Report on Bullous Skin Eruptions. Jour, Glitza, Ellis, et al. J Cutan Pathol.  2016 Apr 18.

"Monoclonal antibodies against the immune checkpoint programmed cell death receptor 1 (PD-1) improve the hosts' antitumor immune response and have demonstrated tremendous promise in the treatment of advanced solid tumors and hematologic malignancies. Reports of serious autoimmune dermatologic toxicities from immune checkpoint blockade therapy, however, are emerging. We report our experience with five patients who presented with pruritic vesicles and blisters on the skin while treated with anti-PD-1 antibody immunotherapy with either nivolumab or pembrolizumab. Four of the patients' skin biopsies revealed subepidermal bullae with immunohistochemical study for type IV collagen labeling the floor of the blister cavity and direct immunofluorescence studies (in three of the four patients tested) decorated linear IgG and C3 immune deposits on the blister roof, diagnostic of bullous pemphigoid. One patient developed bullous erythema multiforme. All patients had partial or complete resolution of skin lesions following treatment with systemic corticosteroid and cessation of checkpoint blockade. Recognition and treatment of rare immune-related bullous dermatologic toxicities will become increasingly important as more patients are treated with effective and newer immune checkpoint blockade therapy."



Myocarditis as an immune-related adverse event with ipilimumab/nivolumab combination therapy for metastatic melanoma.  Mehta, Gupta, Hannallah, et al.  Melanoma Res. 2016 Jun;26.

Association of Acute Interstitial Nephritis With Programmed Cell Death 1 Inhibitor Therapy in Lung Cancer Patients.  Shirali, Perazella, Gettinger.  Am J Kidney Dis.  2016 Apr 21.

"Immune checkpoint inhibitors that target the programmed death 1 (PD-1) signaling pathway have recently been approved for use in advanced pretreated non-small cell lung cancer and melanoma. Clinical trial data suggest that these drugs may have adverse effects on the kidney, but these effects have not been well described. We present 6 cases of acute kidney injury in patients with lung cancer who received anti-PD-1 antibodies, with each case displaying evidence of acute interstitial nephritis (AIN) on kidney biopsy. All patients were also treated with other drugs (proton pump inhibitors and nonsteroidal anti-inflammatory drugs) linked to AIN, but in most cases, use of these drugs long preceded PD-1 inhibitor therapy. The association of AIN with these drugs in our patients raises the possibility that PD-1 inhibitor therapy may release suppression of T-cell immunity that normally permits renal tolerance of drugs known to be associated with AIN."



Pembrolizumab-induced polymyalgia rheumatica in two patients with metastatic melanoma.  Garel, Kramkimel, Trouvin, et al.  Joint Bone Spine. 2016 Apr 25.


Nivolumab-Induced Sarcoid-Like Granulomatous Reaction in a Patient With Advanced Melanoma.  Danlos, Pag├Ęs, Baroudjian, et al.  Chest. 2016 May.


"To our knowledge, we report the first case of sarcoid-like granulomatous reaction induced by nivolumab, a fully human IgG4 anti-programmed death 1 (PD-1) immune checkpoint inhibitor antibody. A 57-year-old man was treated with nivolumab 3 mg/kg for 2 weeks for a desmoplastic melanoma stage III American Joint Commission on Cancer, with no BRAF, NRAS, and cKit mutations. At 10 months, although melanoma complete response was achieved, he developed sarcoid-like granulomatous reaction in the mediastinal lymph node and skin, which resumed after nivolumab arrest. Melanoma did not relapse after 12 months of follow-up. Considering the recently demonstrated role of activated PD-1/PDL-1 axis in sarcoidosis, granulomatous reaction in the patient seems to be a paradoxical reaction, but similar observations have been reported with ipilimumab, another immune checkpoint inhibitor. Sarcoid-like granulomatous reaction during immunotherapy treatment could be a manifestation of cell-mediated immunity induced by these drugs. Impact of granulomatous reaction induced by immune checkpoint inhibitor on melanoma progression is not known and requires further study. Melanoma patients treated by immunotherapy (anti-cytotoxic T-lymphocyte-associated protein-4/anti-PD-1) should be considered for developing sarcoid-like granulomatous reaction that must not be confused with tumor progression."
 
Hang in there my friends!  - c

No comments:

Post a Comment